Missouri, 2023

Hail in Missouri, July 13, 2023

July 13, 2023 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm moved slowly east across the Ozark foothills. The storm occurred along a weak frontal boundary that was draped from the Ohio Valley southwest across the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm moved slowly east across the Ozark foothills. The storm occurred along a weak frontal boundary that was draped from the Ohio Valley southwest across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 2:02 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:02 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
302 PM CDT Thu Jul 13 2023

.SHORT TERM...(Tonight through Saturday night)
Issued at 301 PM CDT Thu Jul 13 2023

The main concerns in the short-term portion of the forecast will be
the potential for showers and thunderstorms each day along with hot
and humid conditions.

Tonight: A few diurnal showers and storms over southwest IN and
portions of southern IL will diminish toward sunset along with the
diurnal CU. These have largely been focused along a boundary in
those locations, noted mostly in the wind fields. The latest
guidance does have a MCS working across southern MO late tonight and
possibly reaching SEMO by early Friday morning, but it currently
looks like this would hold off in the CWA until daybreak. This will
allow for a mostly clear night with fairly calm winds. The calm
winds and clearing sky with dewpoints well into the 70s, will lead
to at least patchy fog development overnight. This will especially
be true in locations that received recent rainfall. Otherwise,
overnight lows are expected to be in the upper 60s to low 70s.

Friday through Saturday: Northwest flow aloft will continue through
the rest of this time period, allowing shortwaves to pass through
the area. The first one, associated with the aforementioned MCS,
will arrive across the area Friday morning into early afternoon.
This will bring an increased chance for showers and thunderstorms.
Current thinking is 1000-2000 J/kg of instability will be available
by early afternoon, but shear values are expected to be around 20
kts. A few strong to severe thunderstorms will be possible with this
convection. Friday night into Saturday, a cold front is expected to
pass through the area Saturday morning from west to east, helping to
focus yet another round of showers and thunderstorms. This will
likely be the greatest chance of seeing widespread rainfall through
this time period. Again, it looks like there will be enough
instability around for strong to a few severe storms, but shear is
not expected to be much more than around 20 kts or so. It will
continue to be hot an muggy with highs around 90s and lows around
70. Afternoon heat indices will warm to the 100-105 degree range
each day.

.LONG TERM...(Sunday through Thursday)
Issued at 301 PM CDT Thu Jul 13 2023

After the frontal boundary passes through the area expect slightly
less humid air to arrive (it will still be hot) and northwest flow
will linger aloft. The lack of low-level forcing and a little more
stable air mass will keep most of the Quad State dry through Monday.
There are some indications that a subtle shortwave may pass through
the northern portion of the area Monday afternoon and may touch off
more cloud cover and perhaps an isolated shower or storm. At this
point, will keep at least a small mention in the forecast for Monday
afternoon. Highs are expected to be in the low to mid 90s. Overnight
lows will be in the upper 60s to around 70.

Additional shower and thunderstorm activity will be possible Tuesday
into Wednesday with heavy rain possible at times with a warm front
lifting north through the area. There are still some model
differences for this time period, so exact placement of the frontal
boundary will be tough to pin down at this time. As the front lifts
north expect afternoon temperatures to warm well into the 90s with
afternoon heat indices pushing up close to 105 degrees!

&&

.AVIATION...
Issued at 1216 PM CDT Thu Jul 13 2023

Mid to high cloud cover continues across much of the Quad State
region this afternoon. A few showers and storms are still expected
to develop, but overall coverage is expected to be limited. Patchy
fog remain possible at each TAF site tonight with MVFR/IFR
visibility at times. Confidence in fog coverage remains low to
medium. The next chance of showers and thunderstorms will arrive
Friday around noon or right at the end of this TAF issuance. Went
ahead and included vcsh to trend toward increased precipitation
chances at 17Z Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KC
LONG TERM...KC
AVIATION...KC
Hazardous weather outlook, Jul 13, 2:22 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
322 PM CDT Thu Jul 13 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
322 PM CDT Thu Jul 13 2023 /422 PM EDT Thu Jul 13 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast for most of the region
through this evening and may continue into the overnight hours in
western portions of southeast Missouri. A stray strong to severe
storm with damaging winds and hail cannot be ruled out, mainly
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast throughout the region Friday
through Saturday evening. Coverage will be greatest Friday night
into Saturday as a cold front passes. A few severe storms with
damaging winds and hail cannot be ruled out. Locally heavy
rainfall will be possible and may lead to some brief nuisance
flooding issues.

Small chances of mainly afternoon thunderstorms are forecast
Monday and Tuesday. A better chance of thunderstorms is forecast
late Tuesday night into Wednesday over the Evansville Tri State
region. Very heavy rainfall, flooding, and even severe storms
cannot be ruled out over the Tri State late Tuesday night into
Wednesday.

Afternoon heat indices may reach 105 degrees over the western
half of the region Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out through
Saturday.

In the hours before

Special weather statement, Jul 13, 4:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
550 PM CDT Thu Jul 13 2023

MOZ108-132330-
Ripley MO-
550 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Ripley
County through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 19 miles east of Thayer, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gatewood around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 9112 3662 9089 3650 9084 3650 9112
TIME...MOT...LOC 2250Z 285DEG 16KT 3656 9119

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DWS

The radar

The Memphis radar (KNQA), 173 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ripley

When
July 13, 5:15 PM CST
Where
Ripley County, 3 mi E of Gatewood
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -91.046

Nickel to quarter size hail was reported at a school along Highway 142.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105044.